Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 40, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 6, 2022, 7:45 PM CDT for Perry County, Alabama. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2022, 7:45 PM CDT (00:45 UTC)
- Expired
- Apr 6, 2022, 8:05 PM CDT
- In force
- 20 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Perry County, AL
The radar
The Birmingham radar (KBMX), 79 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 1:11 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1418 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.0
The text
As transmitted.
073
WUUS54 KBMX 070045
SVRBMX
ALC105-070130-
/O.NEW.KBMX.SV.W.0040.220407T0045Z-220407T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
745 PM CDT Wed Apr 6 2022
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Perry County in central Alabama...
* Until 830 PM CDT.
* At 745 PM CDT, a severe thunderstorm was located near Newbern, or
near Uniontown, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marion, Uniontown, Vaiden, Suttle, Perry County Correctional
Center, Judson College, Radford, Sprott and Vaiden Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3272 8702 3264 8705 3260 8704 3257 8708
3254 8708 3249 8711 3248 8742 3242 8742
3241 8752 3263 8752
TIME...MOT...LOC 0045Z 262DEG 30KT 3253 8749
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
17/KLAWS2 follow-up statements
314
WWUS54 KBMX 070059
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
759 PM CDT Wed Apr 6 2022
ALC105-070130-
/O.CON.KBMX.SV.W.0040.000000T0000Z-220407T0130Z/
Perry AL-
759 PM CDT Wed Apr 6 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL PERRY COUNTY...
At 759 PM CDT, a severe thunderstorm was located over Vaiden, or near
Marion, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marion, Vaiden, Suttle, Judson College, Radford, Sprott and Vaiden
Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3272 8702 3264 8705 3260 8704 3257 8708
3254 8708 3249 8711 3248 8742 3255 8743
3264 8739
TIME...MOT...LOC 0059Z 262DEG 30KT 3255 8735
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
17/KLAWS083
WWUS54 KBMX 070105
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
805 PM CDT Wed Apr 6 2022
ALC105-070115-
/O.CAN.KBMX.SV.W.0040.000000T0000Z-220407T0130Z/
Perry AL-
805 PM CDT Wed Apr 6 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PERRY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and central Alabama.
LAT...LON 3272 8702 3264 8705 3260 8704 3257 8708
3254 8708 3249 8711 3248 8742 3255 8743
3264 8739
TIME...MOT...LOC 0102Z 262DEG 30KT 3256 8729
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 6:54 PM CDT, 51 minutes earlier.
Area forecast discussion, Apr 6, 6:54 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 654 PM CDT Wed Apr 6 2022 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 517 PM CDT Wed Apr 06 2022/ As we head into the max realized solar cycle period, a cold front was on our doorstep. The front has entered the northwest areas and was located from near Cullman to near Aliceville. Temperatures behind the front drop off into the low 60s, while ahead of the front, mid 70s to near 90 degrees. A Severe Thunderstorm Watch was in effect for all the counties east and south of the front. The latest VWP and model hodographs have nearly straight line hodographs. We have observed several storm splits but very little in the rotation department. Thunderstorms strength over the past hour or so has been up and down. Near the front, SBCAPE was near 3000 and Bulk Shear values have increased to 40-50kts. Therefore, some storm organization is possible. Will continue with the damaging wind and large hail threat into the evening hours. The tornado threat will be much more limited and most likely limited to storm scale interactions at this point. Overall timing looks good and did not adjust much. 75 Previous short-term discussion: /Updated at 1015 AM CDT Wed Apr 06 2022/ We're in a watch and wait mode here at the weather office as showers and storms are still expected to develop out ahead of the strong cold front. The cold front is currently being analyzed now moving through northwest Mississippi and western Tennessee. Another interesting feature out ahead of the front is what appears to be a clearly apparent outflow boundary and bore wave on visible satellite. That outflow has already moved into western and northwestern counties, where a few showers and isolated storms have developed due to the parcel lift from the boundary. Behind the outflow, clouds have been scoured out and we're now seeing sunshine across locations such as Haleyville and Hamilton. We'll have to watch trends closely as we go through the rest of the morning to see what type of influence the bore wave will have in terms of convective development as we go through the day, as well as any other boundary interaction. The wave itself may actually take the focus away from the trailing cold front, where most storms were initially expected to develop over the past couple of days. Meanwhile, as was also noted on SPC's Day 1 outlook this morning, a moisture gradient that will effectively act as a weak warm front currently resides along the U.S. 80/I-85 corridor based on visible satellite. North of the boundary, low stratus continues to dominate, while most clouds are mixing out south of the boundary. We'll likely see a focus area of storm development across the I-85 corridor as we go into the afternoon where severe storms will be possible as SBCAPE values rise between 2000 and 3000. The KBMX 12z sounding observed drier air aloft with a cap above 750mb. As we get more daytime heating we should be able to overcome that cap with time, then the question becomes the amount of upper level dynamics available to support organized severe storm structures. It does appear that the severe threat has transitioned more to the east/southeast as a result of the bore/gravity wave, but we'll continue to watch mesoscale trends as we go into the afternoon. Storms that develop will have the risk of large hail and damaging winds, along with the possibility of tornadoes with just enough 0-6km bulk shear. 56/GDG .LONG TERM... /Updated at 356 PM CDT Wed Apr 06 2022/ No major changes were made to the extended forecast. Dry weather returns to the area post front with surface ridging influencing AL Friday through Sunday night. Rain chances return for Monday and Tuesday as southerly flow returns with ridging sliding eastward into the Atlantic. 08 Previous long-term discussion: /Updated at 330 AM CDT Wed Apr 06 2022/ Thursday through Tuesday. With the frontal boundary well to our east by early Thursday morning, colder and drier air begins to build into the region. The main low pressure system that pushed the cold front through becomes even more occluded over the Upper Midwest and Great Lakes Region and doesn't really move eastward until Friday as the entire trough shifts as well. Some model guidance tries to bring some wrap-around moisture through Central TN and into the TN Valley on Friday, which could lead to some light rain for our far northeastern counties, but chances are pretty low at this time. At the least, we'll likely see increasing high clouds Friday as the trough axis slides through. High pressure builds in behind the trough axis Friday night into Saturday morning, which will lead to clearing skies and effective radiational cooling with the cold air mass in place. This will likely lead to frost development across a good portion of Central AL and a the possibility of freezing conditions for our northern counties both Saturday morning and Sunday morning. The high pressure shifts to our east Monday into Tuesday, shifting our winds more southerly and leading to a warming trend as we head into early next week. Guidance has been trying to show our next weather system developing to the west by Tuesday of next week, which could lead to increasing rain chance as we approach mid-week, but confidence in timing and evolution of that next trough/low pressure system remains low. 25/Owen && .AVIATION... 00Z TAF Discussion. A line of storms along a front will move through C AL this evening. After that, beyond a few straggler showers, activity will be ending. Some MVFR cigs will be possible for a few hours behind the front. Winds will turn to the NW with some gusts behind the front initially and for a few hours. We could lose some of the gusts in the late night/very early morning hours. Winds should pick back up with mixing during the day Thursday with gusts expected once again along with clearing conditions. 08 && .FIRE WEATHER... A cold front will continue to push through the area through tonight and trigger scattered to numerous showers and storms. Drier air builds in Thursday and Friday with min RHs dropping back into the 25-40% range. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 44 67 40 57 33 / 60 0 10 0 0 Anniston 48 67 41 58 35 / 80 0 10 0 0 Birmingham 47 67 43 58 37 / 60 0 10 0 0 Tuscaloosa 46 67 43 61 36 / 30 0 10 0 0 Calera 50 67 44 60 39 / 80 0 10 0 0 Auburn 52 67 43 61 39 / 80 0 0 0 0 Montgomery 52 71 43 65 38 / 80 0 0 0 0 Troy 54 71 45 66 40 / 80 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 6, 4:07 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 407 PM CDT Wed Apr 6 2022 ALZ011>015-017>050-080015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 407 PM CDT Wed Apr 6 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe storms are possible through this evening. Damaging winds and large hail are the main threats, though a tornado or two cannot be ruled out. Portions of the Black Warrior River, the Tallapoosa River, and Catoma Creek basins are forecast to go into minor flood. See the river statements for the latest information. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Freezing conditions are possible across the northern portions of Central Alabama both Saturday and Sunday mornings. Precautions should be taken to protect vulnerable populations and sensitive plants and vegetation. Portions of the Black Warrior River, the Tallapoosa River, and Catoma Creek are forecast to go into minor flood through Saturday. See the river statements for the latest information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this evening. 08
In the hours before
Special weather statement, Apr 6, 5:56 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
556 PM CDT Wed Apr 6 2022
ALZ020-062330-
Cherokee AL-
556 PM CDT Wed Apr 6 2022
...A strong thunderstorm will impact portions of central Cherokee
County through 630 PM CDT...
At 556 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Payne, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Bluff, Little River Canyon National Preserve, Sand Rock,
Gaylesville, Cornwall Furnace Park, Blanche, Little River Falls,
Eastern Weiss Lake, Western Weiss Lake, Fullerton, New Moon,
Broomtown, Chesterfield and Little River Canyon NP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Alabama.
&&
LAT...LON 3422 8545 3423 8584 3424 8584 3424 8581
3426 8581 3426 8577 3436 8566 3437 8563
3439 8562 3440 8563 3440 8561 3444 8558
3449 8557 3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 2256Z 272DEG 29KT 3443 8570
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Apr 6, 6:07 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
607 PM CDT Wed Apr 6 2022
ALZ030-062345-
Sumter AL-
607 PM CDT Wed Apr 6 2022
...A strong thunderstorm will impact portions of northwestern Sumter
County through 645 PM CDT...
At 607 PM CDT, Doppler radar was tracking a strong thunderstorm over
Emelle, or 10 miles northwest of Livingston, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Livingston, Gainesville, Epes, Emelle, Boyd, The University Of West
Alabama, Payneville and Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Alabama.
&&
LAT...LON 3283 8836 3285 8816 3284 8818 3284 8817
3282 8816 3283 8814 3280 8810 3279 8806
3277 8808 3278 8811 3274 8810 3272 8808
3269 8812 3268 8809 3269 8804 3267 8806
3264 8806 3263 8808 3260 8806 3258 8839
TIME...MOT...LOC 2307Z 264DEG 28KT 3273 8829
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
40/SizemoreLocal storm report, Apr 6, 6:19 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CDT WED APR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL BIRMINGHAM INTERNATIONA 33.56N 86.75W
04/06/2022 E0.88 INCH JEFFERSON AL TRAINED SPOTTER
&&
JDSpecial weather statement, Apr 6, 6:30 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
630 PM CDT Wed Apr 6 2022
ALZ048-070000-
Russell AL-
630 PM CDT Wed Apr 6 2022
...A strong thunderstorm will impact portions of central Russell
County through 700 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seale, or 12 miles east of Hurtsboro, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell,
Fort Mitchell Activity Center and Hatchechubbe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Alabama.
&&
LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
3221 8498 3220 8496 3218 8501 3218 8530
3233 8531 3240 8498 3239 8497 3238 8499
3238 8497 3237 8499 3236 8498 3234 8501
3232 8501 3230 8494 3226 8489
TIME...MOT...LOC 2330Z 263DEG 31KT 3226 8521
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
40/SizemoreLocal storm report, Apr 6, 7:09 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT WED APR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL STANTON 32.74N 86.90W
04/06/2022 E0.75 INCH CHILTON AL PUBLIC
SOCIAL MEDIA VIDEO OF DIME TO PENNY SIZE
HAIL.
&&
ASSpecial weather statement, Apr 6, 7:35 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
735 PM CDT Wed Apr 6 2022
ALZ032-033-039-040-070130-
Hale AL-Marengo AL-Dallas AL-Perry AL-
735 PM CDT Wed Apr 6 2022
...A strong thunderstorm will impact portions of northeastern
Marengo, central Perry, south central Hale and northern Dallas
Counties through 830 PM CDT...
At 734 PM CDT, Doppler radar was tracking a strong thunderstorm near
Faunsdale, or 7 miles northwest of Uniontown, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valley Grande, Marion, Uniontown, Newbern, Faunsdale, Vaiden, Paul M
Grist State Park, Marion Junction, Perry County Correctional Center,
Judson College, Radford, Summerfield, Suttle, Sprott, Vaiden Field
Airport, Laneville and Barrett Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central, central, southwestern and west central Alabama.
&&
LAT...LON 3259 8771 3272 8702 3266 8702 3266 8696
3247 8692 3240 8768
TIME...MOT...LOC 0034Z 261DEG 28KT 3252 8762
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
17/KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:35 PM CDT | Special Weather Statement | BMX | Perry | 55 min |
| Apr 6, 7:54 PM CDT | Special Weather Statement | BMX | Marengo | 66 min |
| Apr 6, 8:22 PM CDT | Special Weather Statement | BMX | Cleburne | 23 min |
| Apr 6, 8:31 PM CDT | Special Weather Statement | BMX | Autauga, Dallas | 29 min |
| Apr 6, 8:33 PM CDT | Special Weather Statement | BMX | Coosa | 27 min |
| Apr 6, 9:05 PM CDT | Special Weather Statement | BMX | Autauga, Elmore | 40 min |
| Apr 6, 9:06 PM CDT | Special Weather Statement | BMX | Tallapoosa | 39 min |
| Apr 6, 9:09 PM CDT | Special Weather Statement | BMX | Randolph | 36 min |
| Apr 6, 9:22 PM CDT | Special Weather Statement | BMX | Lowndes | 53 min |
| Apr 6, 10:03 PM CDT | Special Weather Statement | BMX | Randolph | 27 min |
| Apr 6, 10:17 PM CDT | Special Weather Statement | BMX | Cleburne | 28 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.